New York, 2025

Flash Flooding in New York, August 24, 2025

August 24, 2025 · NWS BGM · 2 events in 1 county or zone

Thunderstorms formed along and ahead of a stationary front draped from southwest Pennsylvania to the east end of Lake Ontario. These storms moved very slowly over the Southern Tier of New York with repeating heavy rain producing cells concentrated over Steuben County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Thunderstorms formed along and ahead of a stationary front draped from southwest Pennsylvania to the east end of Lake Ontario. These storms moved very slowly over the Southern Tier of New York with repeating heavy rain producing cells concentrated over Steuben County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 24, 7:09 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 24, 7:09 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
809 PM EDT Sun Aug 24 2025

.SYNOPSIS...
A slow moving frontal system will bring showers and thunderstorms to
the region this afternoon into tonight. A cooler air mass will
then move in tomorrow and stick around throughout the week.
Isolated showers will also be possible through midweek, mainly
over Central NY.

&&

.DISCUSSION...
245 PM Update:

    Key Messages:

* Low chance of severe thunderstorms this afternoon (10-20%) as well
  as a flash flood risk into tonight along a slow progressing  cold
  front.

* Cooler weather with lake effect rain showers starting tomorrow and
  lasting into next weekend with a long wave trough setting of over
  the Northeastern US.

    Discussion:

    ...Now through Tomorrow Morning...

     Severe Risk:  The Finger Lakes into the I-90 corridor have
mostly scattered out with a good amount of heating as many
observations have risen into the upper 70s and low 80s and dew
points in the low 60s. SPC mesoanalysis already has over 1500
J/kg of surface based cape and about 1000 J/kg of Mixed Layer
CAPE. 0-6 km shear is sitting around 30 knots with better shear
above 6 km with a strengthening 250 mb jet streak with the
trough digging in. 0-6 km shear will be increasing through the
afternoon, likely getting to 40 to 45 knots by sunset along and
ahead of the surface cold front. Low level lapse rates have
improved with dry air in the mid levels so a few strong to
damaging wind gusts are possible with any of the stronger
storms. Storms will become linear along the front in the late
afternoon and early evening transitioning to more of a flash
flood risk.

     Flash Flood Risk:  With slow forward movement of the cold
front and the shear vectors parallel to the orientation of the
front, training storms is a concern later this afternoon and
overnight. HREF Probability Matched Mean for 6 hour QPF does
show a bullseye still for areas of CNY into the Catskills with a
narrow corridor of 2 to 3 inches and the evolution of the
storms today makes that corridor look to set up potentially in
or south of Syracuse into Oneida county. The heaviest
precipitation will be before midnight before instability really
wanes and southerly flow at 850 mb drops off, ending the feed of
moisture into the front as a low deepens off of the Mid
Atlantic coast.

     Rest of Period:  The front will continue to move through
NEPA after midnight with mainly scattered light showers. With
the trough continuing to dig in, the 250 mb jet streak moves
off to the east with NY/PA entering the left entrance region
with a subsidence inversion setting up by sunrise tomorrow with
NW flow.

    ...Tomorrow Afternoon into Next Weekend...

With 850 mb temperatures falling below 10C and even as low as
5C and with Lake Erie and Ontario having lake surface
temperatures over 20C, there will be plenty of lake induced
instability. Rain showers likely will develop off of the Great
Lakes Monday through Wednesday. With strong solar heating still
at this time of the year and cold air aloft, there will likely
be some afternoon instability that develops with scattered light
rain showers developing through out much of the region but
precipitation chances were kept low for now as the rain showers
will not be heavy enough to cause issues and they will be brief
where they occur.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Scattered showers and storms will remain across the area into
the overnight hours. A mix of MVFR and IFR conditions are
expected over the next several hours as these storms move
through the area. Radar trends show development to the west
starting to dissipate, so we shouldn't see another round of
heavy rain or storms develop after the current batch moves
through terminals from west to east.

Fog is expected to develop at ELM tonight with the heavy rain
they have received today. Rain has dropped temperatures
quickly, which should allow fog to form a few hours earlier than
guidance suggests. IFR/LIFR conditions should bounce around for
a couple hours before settling in to LIFR conditions after 6z.
BGM could also see fog tonight, but confidence is not as high as
guidance is not showing it occurring. With the rain expected to
move in over the next few hours, we should get cool enough that
we get some periods of IFR fog late tonight. The one factor
that could hinder this is if the winds remain active.

Outlook...

Monday through midday Wednesday...Scattered showers may bring
occasional minor restrictions, especially Central NY terminals
due to lake-enhancement.

Late Wednesday through Friday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...AJG
DISCUSSION...AJG
AVIATION...JTC
Hazardous weather outlook, Aug 24, 1:52 PM EST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
252 PM EDT Sun Aug 24 2025

NYZ057-062-PAZ039-040-043-044-047-048-072-251900-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
252 PM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-251900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-
252 PM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms possible through this evening
with gusty winds being the main threat. Training storms along the
cold front tonight could result in isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

In the hours before

Local storm report, Aug 24, 5:15 PM EST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
615 PM EDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     Tstm Wnd Dmg     1 NNW Solvay            43.08N 76.22W
08/24/2025                   Onondaga           NY   Broadcast Media

            A tent collapsed outside of Gate 4 of the
            Great New York State Fair and brought down a
            utility wire onto Sate Fair Boulevard. An
            awning of another stand was damaged as well.
            Time estimated by radar.

&&
Local storm report, Aug 24, 5:33 PM EST, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
633 PM EDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Waterspout       1 NW South Bay          43.17N 75.78W
08/24/2025                   Oneida             NY   Broadcast Media

            Public video shared of a waterspout off of
            Lewis Point on Oneida Lake. Time estimated
            by radar.

&&
Special weather statement, Aug 24, 6:18 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
718 PM EDT Sun Aug 24 2025

NYZ023>025-044-055-250000-
Chemung NY-Cortland NY-Schuyler NY-Tioga NY-Tompkins NY-
718 PM EDT Sun Aug 24 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SCHUYLER...
SOUTHWESTERN CORTLAND...NORTHEASTERN CHEMUNG...NORTHERN TIOGA AND
SOUTHERN TOMPKINS COUNTIES THROUGH 800 PM EDT...

At 717 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Erin, or 11 miles southeast of Odessa, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ithaca, Elmira, Newfield, Danby, Caroline, Erin, Dryden, Berkshire,
Richford, and Harford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4228 7673 4256 7631 4234 7611 4229 7611
      4227 7609 4208 7679
TIME...MOT...LOC 2317Z 242DEG 25KT 4222 7664

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MWG
Special weather statement, Aug 24, 7:06 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
806 PM EDT Sun Aug 24 2025

NYZ016>018-022>025-036-037-044-045-055-056-PAZ038-250315-
Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-Tompkins-
Madison-Southern Oneida-Cortland-Chenango-Tioga-Broome-Bradford-
806 PM EDT Sun Aug 24 2025

...Locally Heavy Rainfall from Showers and Thunderstorms...

Several clusters of showers and thunderstorms will produce heavy
downpours through the evening from portions of the Southern Tier
into the Finger Lakes and northward to the Syracuse area. Ponding
of water on roadways and urban flooding may occur where the
heaviest rain falls. Allow extra time to reach your destination,
turn around don't drown.

MWG
Special weather statement, Aug 24, 7:48 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Binghamton NY
848 PM EDT Sun Aug 24 2025

NYZ024-PAZ038-250130-
Chemung NY-Bradford PA-
848 PM EDT Sun Aug 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHEMUNG AND
NORTHWESTERN BRADFORD COUNTIES THROUGH 930 PM EDT...

At 848 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sylvania, or 7 miles northwest of Troy, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chemung, Southport, Sayre, Waverly, Athens, Ridgebury, Troy,
Springfield, South Waverly, and Wellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4214 7661 4205 7654 4201 7656 4200 7656
      4200 7649 4188 7640 4175 7689 4199 7692
TIME...MOT...LOC 0048Z 245DEG 27KT 4188 7688

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JTC
Local storm report, Aug 24, 8:35 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
935 PM EDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Flash Flood      Painted Post            42.16N 77.09W
08/24/2025                   Steuben            NY   911 Call Center

&&

The radar

The Binghamton radar (KBGM), 91 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Steuben

When
August 24, 8:35 PM EST to 10:20 PM EST
Where
Steuben County, 0.86 mi SE of Painted Post to 0.51 mi SSE of Painted Post
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
42.160, -77.090

Several roadways were reported to be flooded in Painted Post.

Flash Flood, Steuben

When
August 24, 8:39 PM EST to 10:20 PM EST
Where
Steuben County, 0.58 mi NE of Painted Post to 0.34 mi WNW of Riverside
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
42.177, -77.093

Hodgmans Creek was out of its banks and flooding nearby roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291684, 1291685.